News

Penn State student’s death raises concern about powerful synthetic drug

Recently filed court documents have revealed new details about the death of a Penn State student who fell from a ninth-floor balcony last week in downtown State College.

A search warrant filed by State College police described erratic behavior Conor MacMannis allegedly displayed before falling from the Penn Tower apartment building early Nov. 16.

A witness who was with MacMannis said the kinesiology major had been using alcohol, marijuana and “acid” in the hours before his death, and had been exhibiting violent, strange behavior, according to the documents.

Police previously said a synthetic, psychedelic drug may have contributed to MacMannis’ death and to overdoses for five others who were with him.

Investigators don’t yet know exactly what the drug is. That will be determined by analysis from a lab. But they say it is dangerous, potentially deadly. That led police last week to issue a warning about the substance.

Cathy Arbogast, assistant administrator for Centre County Drug and Alcohol Services, said the drug may be what is referred to as a “research chemical.”

“They are literally being created in a lab,” Arbogast said. “You can find them on the Internet. They are sold for research purposes, but young people are getting them and taking them in order to find a new experience, a new high.”

A research chemical might be marketed as LSD, and perhaps a person had taken LSD before and had a good experience. But that doesn’t mean what he or she is getting is the same chemical compound, or that it will have the same effect, Arbogast said.

“They don’t even know what they are getting,” she said. “That’s the scary part, for an EMT or first responder. They are not even sure what these kids are taking.”

According the search warrant in the MacMannis case, those in the apartment took pinkish rectangular tabs that they referred to as “acid” around midnight.

By 3 a.m., a witness said some of the people in the apartment, who have not been identified, began “to act strangely and were aggressive and paranoid,” police wrote in the documents.

A witness told police that at once point, MacMannis struck him in the face. MacMannis had stripped naked and was acting “strangely” just before falling from the balcony.

Police said MacMannis and the others took the drug inside the apartment. Investigators are working to determine how they got the substance. Officers seized several phones and other items from the apartment as part of the investigation.

State College Police Chief Tom King said the same drug was involved in at least one separate incident to which police were recently called.

“It wasn’t anything as significant, but it’s another case in which we have reason to believe LSD or some similar substance was used,” King said.

Police said they are following leads in the case, and that an investigation continues. Anyone with information can contact police at 234-7150 or submit an anonymous tip at www.statecollegepa.us.

King said synthetic compounds, like synthetic marijuana and bath salts, didn’t exist five or 10 years ago, but are now always evolving.

“It seems like there is always some kind of new compound or concoction being mixed together,” he said. “It seems like there is always something new. We’ve definitely seen an increase in the various compounds people obtain.”

King said these types of drugs often catch on and fade out quickly.

“You certainly hope it goes out before anything serious happens,” he said. “It’s just really a terrible thing to see happen to young people, or anybody.”

Arbogast said education is a key component to battling these designer drugs. The community, she said, must discuss how to engage children at an earlier and earlier age about making good choices that will affect the rest of the lives.

“We still hear people who say, ‘I did such and such in college, and I turned out fine,’ ” she said. “The reality is, today, substances are not what they were 20 years ago. There is new science, new substances mixing. There are different combinations.

“But the reality is,” she said, “with any substance, the first time use it could be the one that kills you.”

  Comments